×

Lattice envelopes. (English) Zbl 07180377

Summary: We introduce a class of countable groups by some abstract group-theoretic conditions. This class includes linear groups with finite amenable radical and finitely generated residually finite groups with some nonvanishing \(\ell^2\)-Betti numbers that are not virtually a product of two infinite groups. Further, it includes acylindrically hyperbolic groups. For any group \(\Gamma\) in this class, we determine the general structure of the possible lattice embeddings of \(\Gamma\), that is, of all compactly generated, locally compact groups that contain \(\Gamma\) as a lattice. This leads to a precise description of possible nonuniform lattice embeddings of groups in this class. Further applications include the determination of possible lattice embeddings of fundamental groups of closed manifolds with pinched negative curvature.

MSC:

20F65 Geometric group theory
22D05 General properties and structure of locally compact groups
PDF BibTeX XML Cite
Full Text: DOI arXiv Euclid

References:

[1] P. Abramenko and K. S. Brown, Buildings, Grad. Texts in Math. 248, Springer, New York, 2008.
[2] S. Adams and W. Ballmann, Amenable isometry groups of Hadamard spaces, Math. Ann. 312 (1998), no. 1, 183-195. · Zbl 0913.53012
[3] U. Bader, P.-E. Caprace, T. Gelander, and S. Mozes, Lattices in amenable groups, Fund. Math. 246 (2019), no. 3, 217-255. · Zbl 1423.22012
[4] U. Bader, P.-E. Caprace, and J. Lecureux, On the linearity of lattices in affine buildings and ergodicity of the singular Cartan flow, J. Amer. Math. Soc. 32 (2019), no. 2, 491-562. · Zbl 1461.20007
[5] U. Bader, A. Furman, T. Gelander, and N. Monod, Property \((T)\) and rigidity for actions on Banach spaces, Acta Math. 198 (2007), no. 1, 57-105. · Zbl 1162.22005
[6] U. Bader, A. Furman, and R. Sauer, Weak notions of normality and vanishing up to rank in \(L^2\)-cohomology, Int. Math. Res. Not. IMRN 2014, no. 12, 3177-3189. · Zbl 1347.20055
[7] U. Bader, A. Furman, and R. Sauer, On the structure and arithmeticity of lattice envelopes, C. R. Math. Acad. Sci. Paris 353 (2015), no. 5, 409-413. · Zbl 1315.22012
[8] U. Bader, A. Furman, and R. Sauer, An adelic arithmeticity theorem for lattices in products, Math. Z. 293 (2019), nos. 3-4, 1181-1199. · Zbl 07126322
[9] U. Bader and T. Gelander, Equicontinuous actions of semisimple groups, Groups Geom. Dyn. 11 (2017), no. 3, 1003-1039. · Zbl 1376.22013
[10] M. Bestvina and K. Fujiwara, Bounded cohomology of subgroups of mapping class groups, Geom. Topol. 6 (2002), 69-89. · Zbl 1021.57001
[11] A. Borel, Density and maximality of arithmetic subgroups, J. Reine Angew. Math. 224 (1966), 78-89. · Zbl 0158.03105
[12] A. Borel and J. Tits, Homomorphismes “abstraits” de groupes algébriques simples, Ann. of Math. (2) 97 (1973), 499-571. · Zbl 0272.14013
[13] N. Bourbaki, General Topology: Chapters 5-10, reprint of the 1989 English translation, Elem. Math., Springer, Berlin, 1998.
[14] E. Breuillard and T. Gelander, A topological Tits alternative, Ann. of Math. (2) 166 (2007), no. 2, 427-474. · Zbl 1149.20039
[15] E. Breuillard, M. Kalantar, M. Kennedy, and N. Ozawa, \(C\)∗-simplicity and the unique trace property for discrete groups, Publ. Math. Inst. Hautes Études Sci. 126 (2017), no. 1, 35-71. · Zbl 1391.46071
[16] M. R. Bridson and A. Haefliger, Metric Spaces of Non-positive Curvature, Grundlehren Math. Wiss. 319, Springer, Berlin, 1999. · Zbl 0988.53001
[17] M. Burger and N. Monod, Continuous bounded cohomology and applications to rigidity theory, Geom. Funct. Anal. 12 (2002), no. 2, 219-280. · Zbl 1006.22010
[18] M. Burger and S. Mozes, Groups acting on trees: From local to global structure, Publ. Math. Inst. Hautes Études Sci. 92 (2000), no. 1, 113-150. · Zbl 1007.22012
[19] P.-E. Caprace, “Non-discrete, simple locally compact groups” in European Congress of Mathematics, Eur. Math. Soc., Zürich, 2018, 333-354. · Zbl 1403.22004
[20] P.-E. Caprace, P. Kropholler, C. D. Reid, and P. Wesolek, On the residual and profinite closures of commensurated subgroups, Math. Proc. Cambridge Philos. Soc., published online 30 July 2019.
[21] P.-E. Caprace and N. Monod, Isometry groups of non-positively curved spaces: Structure theory, J. Topol. 2 (2009), no. 4, 661-700. · Zbl 1209.53060
[22] P.-E. Caprace and N. Monod, Isometry groups of non-positively curved spaces: Discrete subgroups, J. Topol. 2 (2009), no. 4, 701-746. · Zbl 1187.53037
[23] P.-E. Caprace and N. Monod, A lattice in more than two Kac-Moody groups is arithmetic, Israel J. Math. 190 (2012), no. 1, 413-444. · Zbl 1259.20058
[24] M. Carette and D. Dreesen, Locally compact convergence groups and \(n\)-transitive actions, Math. Z. 278 (2014), no. 3-4, 795-827. · Zbl 1336.20045
[25] J. Cheeger and M. Gromov, \(L_2\)-cohomology and group cohomology, Topology 25 (1986), no. 2, 189-215. · Zbl 0597.57020
[26] I. Chifan and Y. Kida, OE and \(W^*\) superrigidity results for actions by surface braid groups, Proc. Lond. Math. Soc. (3) 111 (2015), no. 6, 1431-1470. · Zbl 1376.20037
[27] R. Chow, Groups quasi-isometric to complex hyperbolic space, Trans. Amer. Math. Soc. 348 (1996), no. 5, 1757-1769. · Zbl 0867.20033
[28] M. Coornaert, Mesures de Patterson-Sullivan sur le bord d’un espace hyperbolique au sens de Gromov, Pacific J. Math. 159 (1993), no. 2, 241-270. · Zbl 0797.20029
[29] T. Dymarz, Envelopes of certain solvable groups, Comment. Math. Helv. 90 (2015), no. 1, 195-224. · Zbl 1345.20045
[30] A. Eskin, Quasi-isometric rigidity of nonuniform lattices in higher rank symmetric spaces, J. Amer. Math. Soc. 11 (1998), no. 2, 321-361. · Zbl 0885.22017
[31] B. Farb and R. Schwartz, The large-scale geometry of Hilbert modular groups, J. Differential Geom. 44 (1996), no. 3, 435-478. · Zbl 0871.11035
[32] F. T. Farrell and L. E. Jones, Negatively curved manifolds with exotic smooth structures, J. Amer. Math. Soc. 2 (1989), no. 4, 899-908. · Zbl 0698.53027
[33] F. T. Farrell and L. E. Jones, “Topological rigidity for compact non-positively curved manifolds” in Differential Geometry: Riemannian Geometry (Los Angeles, 1990), Proc. Sympos. Pure Math. 54, Amer. Math. Soc., Providence, 1993, 229-274. · Zbl 0796.53043
[34] F. T. Farrell, L. E. Jones, and P. Ontaneda, “Negative curvature and exotic topology” in Surveys in Differential Geometry, Vol. XI, Surv. Differ. Geom. 11, International Press, Somerville, 2007, 329-347. · Zbl 1158.53037
[35] A. Furman, Mostow-Margulis rigidity with locally compact targets, Geom. Funct. Anal. 11 (2001), no. 1, 30-59. · Zbl 0984.22008
[36] A. Furman, On minimal. strongly proximal actions of locally compact groups, Israel J. Math. 136 (2003), no. 1, 173-187. · Zbl 1037.22013
[37] H. Furstenberg, “Rigidity and cocycles for ergodic actions of semisimple Lie groups (after G. A. Margulis and R. Zimmer)” in Bourbaki Seminar, Vol. 1979/80, Lecture Notes in Math. 842, Springer, Berlin, 1981, 273-292.
[38] S. Gallot, D. Hulin, and J. Lafontaine, Riemannian Geometry, 3rd ed., Universitext, Springer, Berlin, 2004. · Zbl 1068.53001
[39] T. Gelander, A. Karlsson, and G. A. Margulis, Superrigidity, generalized harmonic maps and uniformly convex spaces, Geom. Funct. Anal. 17 (2008), no. 5, 1524-1550. · Zbl 1156.22005
[40] M. Gromov and W. Thurston, Pinching constants for hyperbolic manifolds, Invent. Math. 89 (1987), no. 1, 1-12. · Zbl 0646.53037
[41] U. Hamenstädt, Bounded cohomology and isometry groups of hyperbolic spaces, J. Eur. Math. Soc. (JEMS) 10 (2008), no. 2, 315-349. · Zbl 1139.22006
[42] T. Karube, On the local cross-sections in locally compact groups, J. Math. Soc. Japan 10 (1958), 343-347. · Zbl 0092.02704
[43] Y. Kida, Measure equivalence rigidity of the mapping class group, Ann. of Math. (2) 171 (2010), no. 3, 1851-1901. · Zbl 1277.37005
[44] Y. Kida, Rigidity of amalgamated free products in measure equivalence, J. Topol. 4 (2011), no. 3, 687-735. · Zbl 1288.20032
[45] B. Kleiner and B. Leeb, Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Publ. Math. Inst. Hautes Études Sci. 86 (1997), no. 1, 115-197. · Zbl 0910.53035
[46] D. Kyed, H. D. Petersen, and S. Vaes, \(L^2\)-Betti numbers of locally compact groups and their cross section equivalence relations, Trans. Amer. Math. Soc. 367 (2015), no. 7, 4917-4956. · Zbl 1312.22003
[47] W. Lück, \(L^2\)-Invariants: Theory and Applications to Geometry and K-Theory, Ergeb. Math. Grenzgeb. (3) 44, Springer, Berlin, 2002. · Zbl 1009.55001
[48] G. A. Margulis, “Non-uniform lattices in semisimple algebraic groups” in Lie Groups and Their Representations (Budapest, 1971), Halsted, New York, 1975, 371-553.
[49] G. A. Margulis, Finiteness of quotient groups of discrete subgroups (in Russian), Funktsional. Anal. i Prilozhen. 13 (1979), no. 3, 28-39; English translation in Funct. Anal. Appl. 13 (1979), no. 3, 178-187. · Zbl 0434.22013
[50] G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Ergeb. Math. Grenzgeb. (3) 17, Springer, Berlin, 1991. · Zbl 0732.22008
[51] M. Mj, Pattern rigidity and the Hilbert-Smith conjecture, Geom. Topol. 16 (2012), no. 2, 1205-1246. · Zbl 1259.20054
[52] N. Mok, Y. T. Siu, and S.-K. Yeung, Geometric superrigidity, Invent. Math. 113 (1993), no. 1, 57-83. · Zbl 0808.53043
[53] N. Monod, Superrigidity for irreducible lattices and geometric splitting, J. Amer. Math. Soc. 19 (2006), no. 4, 781-814. · Zbl 1105.22006
[54] L. Mosher, M. Sageev, and K. Whyte, Quasi-actions on trees, I: Bounded valence, Ann. of Math. (2) 158 (2003), no. 1, 115-164. · Zbl 1038.20016
[55] G. D. Mostow, Strong Rigidity of Locally Symmetric Spaces, Ann. of Math. Stud. 78, Princeton Univ. Press, Princeton, 1973. · Zbl 0265.53039
[56] M. Olbrich, \(L^2\)-invariants of locally symmetric spaces, Doc. Math. 7 (2002), 219-237. · Zbl 1029.58019
[57] D. Osin, Acylindrically hyperbolic groups, Trans. Amer. Math. Soc. 368 (2016), no. 2, 851-888. · Zbl 1380.20048
[58] P. Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. (2) 129 (1989), no. 1, 1-60. · Zbl 0678.53042
[59] H. D. Petersen, \(L^2\)-Betti numbers of locally compact groups, Ph.D. dissertation, University of Copenhagen, Copenhagen, Denmark, 2012.
[60] G. Prasad, Strong rigidity of \(\mathbf{Q} \)-rank \(1\) lattices, Invent. Math. 21 (1973), 255-286. · Zbl 0264.22009
[61] G. Prasad, Elementary proof of a theorem of Bruhat-Tits-Rousseau and of a theorem of Tits, Bull. Soc. Math. France 110 (1982), no. 2, 197-202. · Zbl 0492.20029
[62] M. S. Raghunathan, Discrete Subgroups of Lie Groups, Ergeb. Math. Grenzgeb. 68, Springer, New York, 1972. · Zbl 0254.22005
[63] C. Ramos-Cuevas, On the displacement function of isometries of Euclidean buildings, Indag. Math. (N.S.) 26 (2015), no. 2, 355-362. · Zbl 1317.51004
[64] R. Sauer and M. Schrödl, Vanishing of \(\ell^2\)-Betti numbers of locally compact groups as an invariant of coarse equivalence, Fund. Math. 243 (2018), no. 3, 301-311. · Zbl 1452.22001
[65] R. E. Schwartz, The quasi-isometry classification of rank one lattices, Publ. Math. Inst. Hautes Études Sci. 82 (1995), no. 1, 133-168. · Zbl 0852.22010
[66] R. E. Schwartz, Quasi-isometric rigidity and Diophantine approximation, Acta Math. 177 (1996), no. 1, 75-112. · Zbl 1029.11038
[67] Y. Shalom, Rigidity of commensurators and irreducible lattices, Invent. Math. 141 (2000), no. 1, 1-54. · Zbl 0978.22010
[68] Y. Shalom, Rigidity, unitary representations of semisimple groups, and fundamental groups of manifolds with rank one transformation group, Ann. of Math. (2) 152 (2000), no. 1, 113-182. · Zbl 0970.22011
[69] R. A. Struble, Metrics in locally compact groups, Compos. Math. 28 (1974), 217-222. · Zbl 0288.22010
[70] B. Sun, A dynamical characterization of acylindrically hyperbolic groups, Algebr. Geom. Topol. 19 (2019), no. 4, 1711-1745. · Zbl 1481.20162
[71] A. Thom, Low degree bounded cohomology and \(L^2\)-invariants for negatively curved groups, Groups Geom. Dyn. 3 (2009), no. 2, 343-358. · Zbl 1162.22021
[72] P. Tukia, On quasiconformal groups, J. Analyse Math. 46 (1986), 318-346. · Zbl 0603.30026
[73] C. Wells, Automorphisms of group extensions, Trans. Amer. Math. Soc. 155 (1971), no. 1, 189-194. · Zbl 0221.20054
[74] K. Wortman, Quasi-isometric rigidity of higher rank \(S\)-arithmetic lattices, Geom. Topol. 11 (2007), 995-1048. · Zbl 1171.22008
[75] C. Yue, The ergodic theory of discrete isometry groups on manifolds of variable negative curvature, Trans. Amer. Math. Soc. 348 (1996), no. 12, 4965-5005. · Zbl 0864.58047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.